North Dakota, 2008

Tornadoes and Hail in North Dakota, June 14, 2008

June 14, 2008 · NWS FGF · 41 events in 12 counties and zones

Eastern North Dakota and northwestern Minnesota were hit by widespread severe thunderstorms Saturday (14th) afternoon and evening. Most of the thunderstorms fired along a cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.3 million
Crop damage
$3.6 million
Events
41

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Eastern North Dakota and northwestern Minnesota were hit by widespread severe thunderstorms Saturday (14th) afternoon and evening. Most of the thunderstorms fired along a cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 14, 12:23 PM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Jun 14, 12:23 PM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
123 PM CDT SAT JUN 14 2008

.SHORT TERM...
IT APPEARS PARAMETERS ARE LINING UP FOR SEVERE WEATHER THIS
AFTERNOON AND EVENING FOR THE AREA. A STRONG SPEED MAX AND
ASSOCIATED MID LEVEL TROUGH IS MOVING QUICKLY INTO WESTERN ND THIS
AFTERNOON. LARGE SCALE ASCENT AHEAD OF THIS WAVE...COUPLED WITH A
DEVELOPING SFC BOUNDARY SHOULD HELP TRIGGER CONVECTION. MODELS ARE
IN REASONABLE AGREEMENT...WITH THE NAM HAVING A BETTER HANDLE ON
MOISTURE FIELDS SO WILL UTILIZE.

FOR THE REST OF THIS AFTERNOON AND EVENING...INSTABILITY/SHEAR AND
LAPSE RATES WILL BE FAVORABLE FOR THUNDERSTORM DEVELOPMENT IN
CENTRAL ND THIS AFTERNOON...MOVING EAST INTO MN THROUGH THE
EVENING. CAPES RISE TO NEARLY 2000 J/KG...WITH 0-6KM SHEAR FROM
25-50KT FROM NORTH TO SOUTH. LI/S GET VERY UNSTABLE...AND APPROACH
-6C IN THE SOUTH. IF SURFACE DEWPOINTS RISE INTO THE UPPER
50S...THEN THE GFS -8C LI/S ARE EVEN POSSIBLE. DCAPE WILL BE
HIGH...AND SUPPORTIVE OF STRONG DOWNDRAFT WINDS AND POSSIBLY AN
ORGANIZED MINI BOW ECHO THAT IS SOMETIMES SEEN IN NW FLOW CASES.
FREEZING LEVELS ARE ALSO LOW...AND LARGE HAIL IS ALSO POSSIBLE. WE
EXPECT A FEW STORMS TO ROTATE GIVEN THE STRONG SHEAR PROFILES...BUT
WITH STRONG DOWNDRAFTS TORNADOES ARE NOT EXPECTED. WE WILL MENTION
SEVERE IN THE GRIDS FROM 21Z- 03Z...AND TAPER OFF THUNDER THREAT
THEREAFTER.

BY SUNDAY...A COLD FRONT WILL PASS THROUGH THE REGION. 850MB TEMPS
COOL TO AROUND +4C...EVEN COOLER WITH THE GFS...AND A COLD DAY IS
EXPECTED. HIGHS SHOULD BE A GOOD 15 DEGREES BELOW NORMAL...WITH A
FEW WRAPAROUND SHOWERS FOR THE NE. THERE SHOULD BE PLENTY OF
CLOUDS AROUND WITH VERY LOW CONVECTIVE TEMPS IN THE MID 50S BY
AFTERNOON.

FOR MONDAY...WITH SOME SLIGHT RIDGING ALOFT AND WARMING MID LEVEL
TEMPS...WILL KEEP IT DRY. BY MON NIGHT...A SHORTWAVE WILL TOP THE
RIDGE WITH AN MCS POSSIBLE IN THE FAR NORTH...AS SHOWALTERS GO
NEGATIVE. THE NAM IS MORE BULLISH WITH THIS SYSTEM...WITH THE GFS
HINTING AT SOME DEVELOPMENT. WILL ADD SOME POPS TO THE MON NIGHT
TIMEFRAME IN THE NORTH.

FOR TUE...RIDGING DEVELOPS ALOFT AND THERMAL FIELDS RISE. THIS
SHOULD HELP BOOST TEMPS TO NEAR NORMAL WITH A DRY DAY EXPECTED.

LONG TERM (WED-SAT)... MODELS INITIALIZED WELL AND ARE IN GENERAL
AGREEMENT SO WILL GO WITH A BLENDED SOLUTION ATTM. MODELS SHOW A
FAIRLY STAGNANT PATTERN WITH THE MEAN 500MB RIDGE AXIS OVER THE N
PLAINS. A SERIES OF SHORT WAVES ARE EXPECTED TO EJECT OUT THE L/W
TROF RESULTING IN SFC INSTABILITY...AND CONTINUED CHANCES FOR
-SHRA AND -TSRA THRU THE EXTENDED PERIOD. THEREFORE...NO
SIGNIFICANT CHANGES ARE PLANNED ATTM.

&&

.AVIATION...
VFR CONDITIONS EXPECTED THRU THE PERIOD OVER THE FA. LOOKING FOR
-TSRA LATE THIS AFTERNOON AND EARLY EVENING AS DYNAMICS COME
TOGETHER TO TRIGGER CONVECTION.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

DK/HOPKINS
Hazardous weather outlook, Jun 14, 5:41 AM CST, 8 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
641 AM CDT SAT JUN 14 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-151145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
641 AM CDT SAT JUN 14 2008

...SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND
 EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL DISTURBANCE WILL COMBINE WITH AN APPROACHING COLD
FRONT TO PRODUCE SCATTERED THUNDERSTORMS LATE THIS AFTERNOON AND
EVENING. A FEW OF THESE STORMS MAY BECOME SEVERE AFTER 3PM WITH
THE MAIN HAZARD BEING LARGE HAIL AND DAMAGING WINDS. THUNDERSTORMS
SHOULD DIMINISH IN INTENSITY AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING.

VOELKER

The radar

The Fargo/Grand Forks radar (KMVX), 130 km away, was scanning. The volume nearest the first event began at 19:56 UTC.

Open the radar archive at this moment

Event by event

31 thunderstorm wind, 6 hail, 2 funnel cloud, 2 tornado. Local standard time, as filed.

Hail, Ramsey

When
June 14, 1:58 PM CST
Where
Ramsey County, Devils Lake
Measured
0.75 in hail
Reported by
Public
Coordinates
48.100, -98.850

Thunderstorm Wind, Cass

When
June 14, 3:33 PM CST
Where
Cass County, 2 mi W of Buffalo
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
46.920, -97.572

The wind gust was measured at the NDOT RWIS site near Highway 38.

Thunderstorm Wind, Traill

When
June 14, 3:45 PM CST
Where
Traill County, 1 mi N of Hatton
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
47.664, -97.470

A fifteen inch diameter tree was blown down by the wind gust.

Thunderstorm Wind, Ransom

When
June 14, 3:55 PM CST
Where
Ransom County, Enderlin
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.620, -97.580

There was no hail, just heavy rain and strong winds.

Hail, Grand Forks

When
June 14, 4:00 PM CST
Where
Grand Forks County, 3 mi NNE of Manvel
Measured
0.88 in hail
Reported by
Public
Coordinates
48.110, -97.145

Hail, Cass

When
June 14, 4:04 PM CST
Where
Cass County, 3 mi SSE of Grandin
Measured
0.75 in hail
Crop damage
$500,000
Reported by
Amateur Radio
Coordinates
47.190, -96.975

The hail fell at mile marker 89.

Thunderstorm Wind, Cass

When
June 14, 4:05 PM CST
Where
Cass County, 1 mi S of Leonard
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
46.636, -97.250

The wind knocked down several five to seven inch diameter tree branches in the shelter belts.

Hail, Sargent

When
June 14, 4:15 PM CST
Where
Sargent County, 6 mi SW of Straubville
Measured
0.75 in hail
Reported by
Public
Coordinates
45.989, -97.988

The hail was accompanied by forty mile per hour winds.

Thunderstorm Wind, Cass

When
June 14, 4:20 PM CST
Where
Cass County, West Fargo
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
46.880, -96.880

There was a tree down in the north end of West Fargo.

Thunderstorm Wind, Cass

When
June 14, 4:25 PM CST
Where
Cass County, Fargo
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
46.870, -96.780

The winds knocked down two inch diameter branches down along with some street signs. Four inch branches were down at the intersection of 26th Street and 13th Avenue. More and more larger branches were blown down to the east closer to the Red River.

Thunderstorm Wind, Richland

When
June 14, 4:47 PM CST
Where
Richland County, 3 mi SSW of Galchutt
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
46.340, -96.824

Heavy rain and wind gusts near sixty miles per hour occurred on Interstate 29 at mile marker 22.

Funnel Cloud, Richland

When
June 14, 4:50 PM CST
Where
Richland County, 1.46 mi SSW of Tyler
Reported by
Law Enforcement
Coordinates
46.130, -96.610

Thunderstorm Wind, Benson

When
June 14, 5:17 PM CST
Where
Benson County, Maddock
Measured
52 kt (60 mph) estimated gust
Property damage
$50,000
Crop damage
$500,000
Reported by
Trained Spotter
Coordinates
47.970, -99.530

The trained spotter reported a lot of dust on the leading edge of the storm and a prominent shelf cloud.

Thunderstorm Wind, Eddy

When
June 14, 5:20 PM CST
Where
Eddy County, New Rockford
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.680, -99.130

Thunderstorm Wind, Benson

When
June 14, 5:35 PM CST
Where
Benson County, 6 mi SE of Oberon
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Crop damage
$500,000
Reported by
Public
Coordinates
47.859, -99.108

A rolling dust storm preceded the wind.

Thunderstorm Wind, Eddy

When
June 14, 5:45 PM CST
Where
Eddy County, 11 mi S of Hamar
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
47.691, -98.550

The wind was measured by the NDAWN wind sensor along Highway 20.

Thunderstorm Wind, Ramsey

When
June 14, 5:55 PM CST
Where
Ramsey County, Devils Lake Arpt
Measured
50 kt (58 mph) measured gust
Property damage
$10,000
Reported by
AWOS
Coordinates
48.120, -98.900

The wind gust was measured at the Devils Lake Airport.

Thunderstorm Wind, Barnes

When
June 14, 6:11 PM CST
Where
Barnes County, 2 mi E of Dazey
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
47.180, -98.157

The wind gust was measured by the NDAWN wind sensor along Highway 26.

Thunderstorm Wind, Barnes

When
June 14, 6:25 PM CST
Where
Barnes County, 12 mi NW of Valley City
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
47.043, -98.180

The winds were estimated to gust from sixty to seventy miles per hour.

Thunderstorm Wind, Nelson

When
June 14, 6:30 PM CST
Where
Nelson County, 4 mi SW of Mc Ville
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
47.729, -98.231

One to one and a half foot diameter trees were knocked down by the wind onto a fence. Other one inch diameter branches were knocked down to the ground as well.

Thunderstorm Wind, Eddy

When
June 14, 6:30 PM CST
Where
Eddy County, 7 mi W of Hamar
Measured
50 kt (58 mph) estimated gust
Reported by
Storm Chaser
Coordinates
47.850, -98.701

The wind knocked down two inch diameter branches.

Hail, Barnes

When
June 14, 6:30 PM CST
Where
Barnes County, 12 mi N of Valley City
Measured
0.88 in hail
Reported by
Public
Coordinates
47.094, -98.000

Tornado, Barnes

When
June 14, 6:32 PM CST to 6:39 PM CST
Where
Barnes County, 3.96 mi NE of Koldok to 6.29 mi ENE of Koldok
Rating
EF0
Path length
3.58 mi
Path width
25 yd
Continued into
Cass, Nd (FGF)
Property damage
$20,000
Crop damage
$40,000
Reported by
Public
Coordinates
46.970, -97.760

A tornado tracked intermittently for about 4 miles and crossed into Cass County about 2 miles north of Tower City by 739 pm CDT. It then continued for about one more mile before it lifted about 2 miles northeast of Tower City by 741 pm CDT. A few large branches were broken down in shelterbelts. Peak winds were estimated at 80 mph.

Thunderstorm Wind, Steele

When
June 14, 6:35 PM CST
Where
Steele County, Colgate
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.250, -97.680

Tremendous wind hit the town of Colgate. Several large tree limbs were downed around town.

Tornado, Cass

When
June 14, 6:39 PM CST to 6:41 PM CST
Where
Cass County, 1.67 mi NW of Tower City to 1.5 mi NNE of Tower City
Rating
EF0
Path length
1.52 mi
Path width
25 yd
Property damage
$10,000
Crop damage
$20,000
Reported by
Law Enforcement
Coordinates
46.950, -97.690

This tornado originated in Barnes County and continued with intermittent touchdowns into Cass County for about one more mile. It lifted about 2 miles north-northeast of Tower City. Peak winds were estimated at 80 mph.

Thunderstorm Wind, Cass

When
June 14, 6:40 PM CST to 6:45 PM CST
Where
Cass County, 2 mi W of Buffalo
Measured
55 kt (63 mph) measured gust
Property damage
$20,000
Crop damage
$500,000
Reported by
Mesonet
Coordinates
46.920, -97.572

The wind gusted to sixty-three miles per hour for five minutes until 7:45 PM.

Thunderstorm Wind, Eddy

When
June 14, 6:45 PM CST
Where
Eddy County, 8 mi S of Hamar
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.734, -98.550

The wind knocked down numerous three to four inch diameter tree branches.

Thunderstorm Wind, Grand Forks

When
June 14, 6:45 PM CST
Where
Grand Forks County, 2 mi W of Northwood
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.730, -97.613

The wind knocked down several large four to six inch diameter tree branches.

Thunderstorm Wind, Traill

When
June 14, 6:50 PM CST
Where
Traill County, Hatton
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Crop damage
$200,000
Reported by
Trained Spotter
Coordinates
47.650, -97.470

The wind knocked down many large tree branches.

Thunderstorm Wind, Traill

When
June 14, 6:55 PM CST
Where
Traill County, Mayville Arpt
Measured
90 kt (104 mph) measured gust
Property damage
$200,000
Crop damage
$500,000
Reported by
NWS Employee
Coordinates
47.470, -97.330

The wind gust was measured at the Mayville Airport. The winds caused a three thousand gallon water tank to buckle.

Thunderstorm Wind, Cass

When
June 14, 6:58 PM CST
Where
Cass County, 3 mi WSW of Casselton
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.883, -97.259

The winds gusted to an estimated sixty to seventy miles per hour.

Thunderstorm Wind, Cass

When
June 14, 7:00 PM CST
Where
Cass County, Casselton
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.900, -97.200

The storm had a well defined shelf cloud with individual leading edge rotation.

Hail, Cass

When
June 14, 7:00 PM CST
Where
Cass County, Casselton
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
46.900, -97.200

Thunderstorm Wind, Traill

When
June 14, 7:00 PM CST
Where
Traill County, 5 mi SE of Mayville
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
47.449, -97.244

The wind broke an apple tree in half.

Thunderstorm Wind, Traill

When
June 14, 7:09 PM CST
Where
Traill County, 4.15 mi S of Kelso
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
47.260, -97.030

Thunderstorm Wind, Cass

When
June 14, 7:13 PM CST
Where
Cass County, 2 mi W of West Fargo
Measured
61 kt (70 mph) estimated gust
Reported by
Storm Chaser
Coordinates
46.880, -96.922

Thunderstorm Wind, Cass

When
June 14, 7:14 PM CST
Where
Cass County, 3 mi W of West Fargo
Measured
56 kt (64 mph) measured gust
Property damage
$50,000
Crop damage
$500,000
Reported by
Storm Chaser
Coordinates
46.880, -96.944

The winds were sustained at forty-nine miles per hour with wind gusts up to sixty-four miles per hour.

Thunderstorm Wind, Cass

When
June 14, 7:15 PM CST
Where
Cass County, 4 mi W of Fargo
Measured
55 kt (63 mph) estimated gust
Property damage
$500,000
Reported by
Law Enforcement
Coordinates
46.870, -96.865

The wind knocked down a tree onto a trailer home near 48th Street West and bent railroad crossing signs.

Thunderstorm Wind, Cass

When
June 14, 7:16 PM CST
Where
Cass County, (Far)hector Intl Arp
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
46.920, -96.820

The wind gust was measured at the Fargo Airport.

Thunderstorm Wind, Cass

When
June 14, 7:20 PM CST
Where
Cass County, Fargo
Measured
55 kt (63 mph) estimated gust
Property damage
$300,000
Crop damage
$300,000
Reported by
Law Enforcement
Coordinates
46.870, -96.780

The wind knocked down a medium sized tree across 6th Street and 1st Avenue North. Power lines were also blown down around town.

Funnel Cloud, Cass

When
June 14, 7:27 PM CST to 7:35 PM CST
Where
Cass County, 2.74 mi ESE of Osgood
Reported by
Storm Chaser
Coordinates
46.800, -96.820

A persistent wall cloud with an intermittent funnel was observed south of Interstate 94. This structure was viewed as it moved across extreme south Fargo and south Moorhead. A prominent shelf cloud extended northeast of this structure which affected much of the Fargo-Moorhead area with damaging winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2008Every state in 2008This day in weather historyThe tornado archive for North Dakota, 2008Warnings in North Dakota, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 116761, 116762, 116763, 116764, 116765, 116766, 116767, 116768, 116769, 116770, 116771, 118652, 116772, 116773, 116774, 116775, 116778, 116779, 116780, 116781, 116783, 116785, 118663, 116789, 118664, 116802, 116808, 116821, 116824, 116830, 116835, 116838, 116843, 116844, 116847, 116855, 116861, 116866, 116873, 116878, and more.